More deaths have happened this month that Fraser Health officials believe are the result of drug overdoses, including one confirmed fentanyl overdose death at Surrey Memorial Hospital.
The Surrey hospital has seen an average of three drug overdoses per day since a flurry of 43 overdoses on the weekend of July 15.
An undisclosed number of other deaths in private homes or other locations across the health region are suspected but not yet confirmed as illegal drug overdoses.
The health authority is embarking on a social media and poster campaign to persuade drug users to take more precautions.
“It is important to note that these individuals include not only people who use drugs regularly but also those who use drugs on a recreational basis,” said chief medical health officer Dr. Victoria Lee.
“In addition, people report taking a variety of drugs including but not limited to heroin, crack cocaine, cocaine, amphetamines, ecstasy and GHB. At this time, we are warning people that all drugs may be contaminated with lethal substances.”
She said up to 70 per cent of overdose deaths in th region are related to fentanyl, but “we are seeing very diverse substances” in overdose patients who arrive at local hospitals.
More information can be found online at fraserhealth.ca/overdose.
More than 250 naloxone kits that can reverse overdoses have been distributed in Surrey since the recent spike in overdoses.
Lee said initial talks have taken place with Surrey’s mayor and council about the potential to develop a supervised consumption site in the city, as well as other elements of Fraser Health’s new overdose response plan.
Other cities that might host supervised sites have not yet been approached.
“At this time we are looking at our data very closely and monitoring our trends and identifying which municipalities we need to approach,” Lee said.
Fraser Health advice to people who use drugs, and to their friends and families:
– If you are using drugs, do testers and go slow.
– If you are using drugs, have a buddy you can trust with you who is sober, able to recognize the signs of an overdose, and willing to call for medical help if you need it.
– If you are using drugs alone, tell someone before you use, leave the door unlocked and have someone check on you.
– If you are using drugs, we strongly advise you not to mix multiple substances, including alcohol. Mixing opioids with downers or opioids with uppers puts you at higher risk of overdose.
More to come